Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 157, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2020, 5:30 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2020, 5:30 PM EDT (21:30 UTC)
- Expired
- Sep 3, 2020, 6:00 PM EDT
- In force
- 30 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 3:42 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:53 PM EDT, 37 minutes earlier.
Area forecast discussion, Sep 3, 4:53 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service State College PA 453 PM EDT Thu Sep 3 2020 .SYNOPSIS... Showers and isolated thunderstorms will track across central and southern areas this evening. A cold front will clear the area overnight and early Friday. High pressure is then likely build across the area for the holiday weekend, resulting in dry and sunny conditions for long holiday weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Tornado watch in effect until 10 PM for portions of the Lower Susquehanna Valley. Strongest storms so far south of PA, some with hook echoes etc. Earlier discussion below. Swath of light to moderate stratiform rain extends from the Laurel Highlands to the Endless Mountains of NE PA at mid afternoon...as a wave of low pressure ripples along a nearly stationary front along the PA/NY border. Warm sector well established south of the Mason Dixon line and bleeding into southern portions of Adams/York/Lancaster Counties with sfc temps mid to upper 80s along the PA/MD border and dewpoints in the lower 70s. A narrow window of potential severe weather is being watched closely as shortwave and boundary layer shear increase from the west late afternoon and evening. What is most certain is the likelihood for locally heavy downpours with any showers or storms which traverse the SC Mountains, Lower Susq. and Ridge and Valley Region. A deepening upper trough over the Grt Lks will push a cold front southeast across the area late tonight. A few light showers could accompany this feature across the Alleghenies. However, a lack of deep moisture is indicated in the latest GEFS, so will keep the forecast dry overnight for most of the forecast area. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... High pressure and associated low-pwat air mass should build into the region Friday, accompanied by mostly sunny skies and seasonable temperatures. Model 850mb temps between 11-14C should translate to highs from the low 70s over the northern mountains, to the low and mid 80s in the Susq Valley. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Saturday and Sunday should feature plentiful sunshine and comfortable humidity, providing a nice beginning to the Labor Day weekend. Surface high pressure will push off the East Coast early next week, turning our flow southerly by Monday and allowing temperatures and humidity to slowly begin creeping upwards again. Will have to keep an eye on the forecast towards the middle of next week, as medium-range models show the potential for easterly flow to develop which could bring some clouds and perhaps light rain/drizzle back into the area. The 00z/03 ECMWF paints a drier picture overall, while the 12z/03 GFS/GEFS appears to be more aggressive with the low-level easterly flow bringing in moisture during the middle of next week. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Updated TAFS here as of 445 PM, most areas improving. Some chance of a brief storm across the southeast with gusty winds and heavy rain. Earlier discussion below. MVFR lcl IFR in steady light to moderate rain through late afternoon central and south. VFR southeast decreasing MVFR/IFRDue to uncertain coverage of thunder, we continue with a TEMPO group for MVFR showers at at KMDT and KLNS. TSRA may later be inserted, if confidence in such increases. Due to moist low-level conditions and a lack of mixing, areas of lower clouds and fog are certainly possible again this evening, so many terminals have restrictive conditions indicated after 01-02z. Later tonight and during the pre-dawn hours Friday, as a cold front crosses the region, look for a wind shift to W-NW. Also, lower upslope type clouds will become prevalent at KBFD and KJST, with generally clearing/improving conditions elsewhere associated with the frontal passage. Outlook... Fri through Mon...Mainly VFR expected. Tue...Mainly VFR expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Dangelo/Martin NEAR TERM...DeVoir/Fitzgerald/Martin SHORT TERM...DeVoir/Fitzgerald LONG TERM...Evanego AVIATION...DeVoir/Martin
Hazardous weather outlook, Sep 3, 5:06 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 506 PM EDT Thu Sep 3 2020 PAZ057-059-064>066-042115- Dauphin-Lebanon-Adams-York-Lancaster- 506 PM EDT Thu Sep 3 2020 ...TORNADO WATCH 485 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-058-063-042115- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Schuylkill-Cumberland- 506 PM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 3, 4:47 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
447 PM EDT Thu Sep 3 2020
PAZ057-063>065-032115-
York PA-Adams PA-Cumberland PA-Dauphin PA-
447 PM EDT Thu Sep 3 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...
DAUPHIN...AND CUMBERLAND COUNTIES UNTIL 515 PM EDT...
At 446 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Shiremanstown to near Dillsburg to near Cashtown.
Movement was east at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Harrisburg, Lower Allen, Weigelstown, Mechanicsburg, Middletown, Camp
Hill, New Cumberland, Steelton, Lemoyne, Hampton, Shiloh, Valley
Green, Wormleysburg, Bressler-Enhaut-Oberlin, Manchester, Dillsburg,
Lake Meade, Highspire, Dover and New Oxford.
LAT...LON 3990 7740 4010 7707 4028 7698 4023 7667
4016 7669 4016 7670 4015 7669 4012 7672
4011 7670 4002 7673 3982 7706
TIME...MOT...LOC 2046Z 284DEG 25KT 4020 7697 4007 7703 3990 7732
RXRSpecial weather statement, Sep 3, 5:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
511 PM EDT Thu Sep 3 2020
PAZ065-066-032145-
York PA-Lancaster PA-
511 PM EDT Thu Sep 3 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 545 PM EDT...
At 511 PM EDT, Doppler radar indicated a strong thunderstorm near
Manchester, moving east at 35 mph.
Wind gusts of up to 50 mph are possible.
Locations impacted include...
York, Weigelstown, Columbia, Mount Joy, Red Lion, Spry, Dallastown,
Shiloh, East York, Stonybrook-Wilshire, West York,
Salunga-Landisville, Maytown, Grantley, Tyler Run-Queens Gate,
Mountville, Manchester, Hallam, Emigsville and Marietta.
LAT...LON 3997 7688 4015 7675 4014 7674 4013 7674
4012 7672 4014 7671 4015 7669 4010 7638
3985 7653
TIME...MOT...LOC 2111Z 283DEG 29KT 4005 7679
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:07 PM EDT | Special Weather Statement | CTP | Sullivan | 38 min |
| Sep 2, 8:44 PM EDT | Special Weather Statement | CTP | Sullivan | 31 min |
| Sep 3, 4:47 PM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Sep 3, 5:11 PM EDT | Special Weather Statement | CTP | York | 34 min |
| Sep 3, 5:40 PM EDT | Special Weather Statement | CTP | Berks | 35 min |
| Sep 3, 6:13 PM EDT | Special Weather Statement | CTP | Lancaster | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.